Moderate Lipid Changes in Rheumatoid Arthritis With Tocilizumab/Tofacitinib

Share this content:
Moderate Lipid Changes in Rheumatoid Arthritis With Tocilizumab/Tofacitinib
Moderate Lipid Changes in Rheumatoid Arthritis With Tocilizumab/Tofacitinib

(HealthDay News) — For patients with rheumatoid arthritis, moderate changes in lipids are observed after treatment with tocilizumab or tofacitinib, according to a review published in the Arthritis & Rheumatology.

Alejandro Souto, MD, from the Complejo Hospitalario Universitario de Santiago de Compostela in Spain, and colleagues conducted a systematic review of the literature and performed meta-analyses to examine lipid changes in patients with rheumatoid arthritis and spondyloarthritis treated with biological agents or tofacitinib. Data were obtained from 25 articles reporting on randomized controlled trials.

The researchers found that tocilizumab-treated rheumatoid arthritis patients were more likely to have hypercholesterolemia (OR=4.64), increased levels of HDL cholesterol (OR=2.25) and increased levels of LDL cholesterol (OR=4.80), compared with placebo-treated patients. These correlations were not seen in patients treated with tumor necrosis factor antagonists or tofacitinib. 

The mean percentage of increase in the HDL and LDL cholesterol levels was higher among patients receiving tofacitinib 5 mg twice daily (weighted mean difference [WMD], 13.00 and 11.20 mg/dL, respectively) and those receiving tofacitinib 10 mg twice daily (WMD, 15.21 and 15.42 mg/dL, respectively), compared with those in the comparator groups. 

There were no data available for treatment of rheumatoid arthritis with other biologic agents or for spondyloarthritis.

"Whether these changes pertain to the control of inflammation or to the mechanism of action of the biologic agents or tofacitinib remains undetermined," the researchers wrote.

Two authors disclosed financial ties to pharmaceutical companies, including Pfizer, which partially funded the study.


  1. Souto A et al. Arthritis Rheumatol. 2015;67(1):117-127.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus